Alert archive / Colorado / Wind Chill Warnings in 2021

Wind Chill Warning 2, NWS Pueblo, CO

February 15, 2021Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this wind chill warning at Feb 15, 2021, 3:05 PM MST for Kiowa County, Prowers County, Colorado. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2021, 3:05 PM MST (22:05 UTC)
Expired
Feb 16, 2021, 8:00 AM MST
In force
17 hr
Issued by
NWS Pueblo, CO

Counties Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS45 KPUB 152205
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
305 PM MST Mon Feb 15 2021

COZ096-098-160615-
/O.UPG.KPUB.WC.Y.0001.000000T0000Z-210216T1500Z/
/O.NEW.KPUB.WC.W.0002.210215T2205Z-210216T1500Z/
Eastern Kiowa County-Lamar Vicinity/Prowers County-
305 PM MST Mon Feb 15 2021

...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 30 
  below zero.

* WHERE...Eastern Kiowa County and Prowers County.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

COZ068-160615-
/O.CON.KPUB.WW.Y.0009.210216T0000Z-210217T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
305 PM MST Mon Feb 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 
  inches.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ095-097-099-160615-
/O.CON.KPUB.WC.Y.0001.000000T0000Z-210216T1500Z/
Western Kiowa County-Las Animas Vicinity/Bent County-
Springfield Vicinity/Baca County-
305 PM MST Mon Feb 15 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Western Kiowa County, Bent and Baca Counties.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
474 
WWUS45 KPUB 160546
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1046 PM MST Mon Feb 15 2021

COZ096-098-161400-
/O.CON.KPUB.WC.W.0002.000000T0000Z-210216T1500Z/
Eastern Kiowa County-Lamar Vicinity/Prowers County-
1046 PM MST Mon Feb 15 2021

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 30 
  below zero.

* WHERE...Eastern Kiowa County and Prowers County.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

COZ068-161400-
/O.CON.KPUB.WW.Y.0009.000000T0000Z-210217T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1046 PM MST Mon Feb 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST
TUESDAY...

* WHAT...Snow. Total accumulations of 5 to 9 inches.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ095-097-099-161400-
/O.CON.KPUB.WC.Y.0001.000000T0000Z-210216T1500Z/
Western Kiowa County-Las Animas Vicinity/Bent County-
Springfield Vicinity/Baca County-
1046 PM MST Mon Feb 15 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Western Kiowa County, Bent County, and Baca County. 

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
314 
WWUS45 KPUB 161115
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
415 AM MST Tue Feb 16 2021

COZ096-098-161500-
/O.CON.KPUB.WC.W.0002.000000T0000Z-210216T1500Z/
Eastern Kiowa County-Lamar Vicinity/Prowers County-
415 AM MST Tue Feb 16 2021

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills. Wind chills as low as 30 
  below zero.

* WHERE...Eastern Kiowa County and Prowers County.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

COZ068-161915-
/O.CON.KPUB.WW.Y.0009.000000T0000Z-210217T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
415 AM MST Tue Feb 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow. Total accumulations of 4 to 8 inches.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST Tuesday.

* IMPACTS...Plan on winter travel conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ095-097-099-161500-
/O.CON.KPUB.WC.Y.0001.000000T0000Z-210216T1500Z/
Western Kiowa County-Las Animas Vicinity/Bent County-
Springfield Vicinity/Baca County-
415 AM MST Tue Feb 16 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Western Kiowa County, Bent County, and Baca County.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
195 
WWUS45 KPUB 161433
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
733 AM MST Tue Feb 16 2021

COZ096-098-161545-
/O.EXP.KPUB.WC.W.0002.000000T0000Z-210216T1500Z/
Eastern Kiowa County-Lamar Vicinity/Prowers County-
733 AM MST Tue Feb 16 2021

...WIND CHILL WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

Temperatures will slowly increase into the 20s today with light
winds.

$$

COZ095-097-099-161545-
/O.EXP.KPUB.WC.Y.0001.000000T0000Z-210216T1500Z/
Western Kiowa County-Las Animas Vicinity/Bent County-
Springfield Vicinity/Baca County-
733 AM MST Tue Feb 16 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Temperatures will slowly warm into the 20s-30s today with light
winds. 

$$

COZ068-162245-
/O.CON.KPUB.WW.Y.0009.000000T0000Z-210217T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
733 AM MST Tue Feb 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow. Total accumulations of 4 to 8 inches.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST Tuesday.

* IMPACTS...Plan on winter travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this wind chill warning went out at Feb 15, 11:21 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 15, 11:21 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 AM MST Mon Feb 15 2021

.UPDATE...
Issued at 1113 AM MST Mon Feb 15 2021

No real big changes to the forecast at this time, other than to
let the Wind Chill Warning expire. Temperatures and wind chills
will continue to improve into the afternoon over most locations,
however, temperatures will struggle to rise much over the eastern
plains. Did lower temps in this location, and it's quite possible
that some places don't rise above zero. Current Wind Chill
Advisory still looks to be on track in this location.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM MST Mon Feb 15 2021

The main forecast concern for today and tonight will be the bitter
cold temperatures and wind chills this morning for areas along and
east of the I-25 corridor. Despite slight warming today, bitter cold
wind chills are anticipated to return tonight into tomorrow morning
for the far eastern plains. Another concern will be light to
moderate snows beginning tonight for the Continental Divide, with
the eastern San Juans expected to see the highest snowfall amounts.

Currently...

The eastern mountains are a dividing line between the mostly clear
skies to the east and low to mid level clouds to the west. The clear
skies to the east have allowed for very efficient radiational
cooling overnight with temperatures running from about -15 to -25F
as of the 3 am readings, with the coldest temperatures being
recorded near the Kansas border. Wind chill readings are running
from -30 to -40 in the eastern plains, and generally -15 to -30
along the I-25 corridor. Meanwhile, for areas to the west under the
clouds, temperatures are a little more tolerable with readings from
-5 to 10F. A few stations in the San Luis Valley and Upper Arkansas
River Valley are reporting some light snow at this hour, but I doubt
much accumulation is occuring with this snow.

Today...

Generally moderate northwest flow aloft is expected to persist
through the day, which will help to begin pushing the arctic air out
of the region. That said, bitterly cold temperatures and dangerous
wind chills can be expected for all areas along and east of the I-25
corridor through midday. Then, temperatures rebound rather nicely,
relatively speaking, for locations along and west of I-25 as better
mixing is anticipated to occur with the moderate flow aloft.
Afternoon highs are expected to reach the upper teens to lower 20s
along I-25, while the high valleys should see highs in the upper 20s
to mid 30s. These "warmer" temperatures likely won't make it too far
east of I-25 as the arctic air lingers over the plains. Highs there
are only expected to be in the single digits above zero to around
10. Wind chills will also improve throughout the day, so the ending
time (11 am) of the ongoing Wind Chill Warning and Advisory still
look good. However, wind chills are still expected to be in the -15
to -25 range for the far eastern plains for much of the afternoon
into Tuesday morning, so have issued a Wind Chill Advisory from 11
am today through 8 am Tuesday for Kiowa, Bent, Prowers, and Baca
Counties. There will likely be a few hours this afternoon that wind
chill temperatures won't meet the advisory threshold, but will still
be cold, so decided to have one longer duration advisory instead of
breaking it up into two time segments.

Tonight...

A weak disturbance within the larger scale flow is expected to move
into the region this evening, bringing light to moderate snows to
the Continental Divide tonight into Tuesday. Snow is expected to
start out light this evening and pick up in intensity in the early
morning hours, with the bulk of the snow from this system occurring
on Tuesday. Overnight accumulations of 1 to 4 inches are anticipated
along the Divide, with the higher amounts expected over the eastern
San Juans. Despite the bulk of the snow occuring in the long-term
period, have issued a Winter Weather Advisory beginning at 5 pm this
evening for the eastern San Juans above 10,000 feet. Light snow is
also anticipated to spread into the Sangre de Cristos late tonight,
but only an inch or two is expected by 5 am. The remaining areas
should remain dry and cold, but not as cold as the previous couple
of nights. Lows are expected to dip into the single digits above
zero along the I-25 corridor and high valleys, single digits below
zero over the far eastern plains, and teens along the banana belt.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM MST Mon Feb 15 2021

Main concern this period will be during the late Wed/early Thursday
time period as another disturbance has the potential to bring more
winter precip to the I-25 corridor region. Additional snow will be
possible over the high terrain Tue-Thu, then again possibly for the
upcoming weekend. Milder weather is fcst to occur over the lower
elevations Fri-Sun.

Tuesday...

Another in a series of disturbance will be moving across the region
on Tuesday. This system will bring periods of snow to the higher
terrain with a chance of snow in the valleys. Heaviest snow should
occur over the SW mtns were another ~4-8" will be possible, with
lesser amounts over the remainder of the region. At this time the
heaviest snow over the higher terrain should occur during the
Tuesday afternoon time period.

Temps on Tuesday will recover along the mtns/plains interface/I-25
corridor region with readings likely getting into the 30s to around
40F. East of the interstate, modified arctic air will likely hold on
with max temp readings in the 20s.

Wednesday into Thursday....

Another stronger disturbance will move across the region. This
system has the potential to affect all of the higher terrain and
the I-25 corridor region. Favorable NE 700 mb flow is fcst to
develop during the late Wed/early Thu time period along the east
slopes of the S mtns and this could lead to several inches of snow
for this region. Ensemble guidance is indicating a few inches or
more of snow will be possible. At this time, guidance is pretty
insistent on keeping any snow pretty close to the S mtns, with
the plains well east of the interstate remaining dry. It is
possible snowfall amounts could warrant winter weather highlights,
especially across the S Sangres and Wet mtns during this time
frame. At this time the best chance of snow will be Wednesday
evening.

Friday into the weekend...

For the plains, milder weather is forecast to return as ensemble
guidance is showing 40s and 50s returning to the plains, with 40s in
the mtns. Fri and Sat should be the warmest days, with Sun a bit
cooler as a quick moving disturbance moves to the east just north of
the area. This disturbance could bring windy conditions to the lower
elevations Sunday.

For the the mtns, snow will be possible late Saturday and Sunday,
especially for the central mtns. It will likely be rather windy in
the high terrain during this time period. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1113 AM MST Mon Feb 15 2021

Expect mainly VFR conditions with dry weather for the TAF sites
this period. However, some potential for ALS to see a period of
light snow with MVFR conditions Tuesday morning. It does look as
if these conditions will be around ALS, but confidence if it will
directly impact the terminal is low at this time. Winds will
generally remain on the lighter side this period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 8 AM MST Tuesday for COZ095>099.

Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Tuesday for COZ068.

&&

UPDATE...RODRIGUEZ
SHORT TERM...CARLBERG
LONG TERM...HODANISH
AVIATION...RODRIGUEZ
Hazardous weather outlook, Feb 15, 10:53 AM MST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1053 AM MST Mon Feb 15 2021

COZ058>089-093>099-161800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1053 AM MST Mon Feb 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Bitterly cold wind chills of 15 below to 25 below zero are
expected to continue through Tuesday morning for the far eastern
plains, near the Kansas border.

Accumulating snow returns this evening to the Continental Divide and
continues overnight. New accumulations of 1 to 4 inches are possible
by Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled weather will continue over the region from Tuesday into
Thursday morning. Periods of snow will be likely over the
mountains and valleys during this period. Several inches of snow
will be possible, with the heaviest amounts occurring south of
highway 50.

The best chance of accumulating snow over the lower elevations
will occur along and to the west of the I-25 corridor Wednesday
evening.

Over the weekend, a quick moving weather system will bring some
light snow to the Continental Divide region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this evening and overnight over the Continental Divide.

RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:48 AM MSTWinter Weather AdvisoryPUBConejos, Mineral, Rio Grande43 hr

Nearby

Wind Chill Warnings in Colorado, 2021Every wind chill warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.